left arrow Google ads: down arrow

This page abstract: Sniffing cocaine can result in an overdose. It is called an overdose when the effects of the cocaine turn out badly or when the used dose is lethal. Both are possible when sniffing cocaine.

Web4Health logo
Home Search Categories Discussion Get expert advice Unseen Login/out My account
Should not be visible

 Go to:
 Superfolder New Question 

 Current folder Answers 

MORE INFO

CATEGORIES

Is it Possible to Overdose by Sniffing Cocaine?

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question  Local help Info

Go the top of the pageTop Forum iconDiscuss this Forum iconGet expert advice Printer Print
Question(s):
Written by: Wendy Moelker, Psychologist in charge, tutor, Emergis center for mental health care, Goes, the Netherlands.
First version: 22 Jul 2008. Latest revision: 22 Jul 2008.
Is it possible to overdose by sniffing cocaine?

Answer:

Sniffing cocaine can result in an overdose. It is called an overdose when the effects of the cocaine turn out badly or when the used dose is lethal. Both are possible when sniffing cocaine. When the effects of the cocaine turn out badly, the user feels restless, anxious and suspicious. Sometimes the user feels so suspicious that it can turn into paranoid delusions. For example, users may be afraid that they are being followed.

However, an overdose can be worse and lead to heart and respiratory problems resulting in death, especially with intravenous use and smoking or basing cocaine. When cocaine is injected, death can follow very fast, even after only a few minutes. Smoking or basing can also have the same effects. Fortunately, a lethal overdose is fairly uncommon.

The causes of a fatal overdose are:

  • Disturbance of the heart and blood vessel system. An overdose can lead to a strong irregular functioning of the heart, and eventually failure of the heart. It can cause high blood pressure, and as a result, bleeding in the brain leading to a greater possibility of death by brain hemorrhage.
  • Repeated convulsions , which can happen in such quick succession that consciousness cannot be restored.
  • Respiratory problems resulting in respiratory failure.

There are a lot of differences in toxic or deadly doses. Some users stay alive after using a few grams while others who are allergic to cocaine can die of a small dose. The exact amount of cocaine that causes an overdose varies from person to person and depends on a variety of factors including physical condition and possible diseases. Obviously, heart problems or a blood vessel disorder in the brain increase the risk of an overdose. The combination of cocaine with other narcotics or alcohol can increase the risks as well. Therefore, it is difficult to determine a standard for a too high dosage, also because cocaine is often cut up.

In medical literature, there is a difference between a fatal and a lethal dose. A fatal dose causes death in 100% of the cases. A lethal dose causes death in 50% of the cases.

Some doctors estimate that 1.2 grams of cocaine, when used orally, and 750-800 milligrams, when used intravenously or by inhaling, is fatal. It is unknown how much cocaine is fatal when sniffed. (Source: Cocaine Vraagbaak, Federatie van Instellingen voor Alcohol en Drugs, 1986). A user sniffs 0.1-0.2 grams of cocaine, i.e., 2-4 lines a night.

The average lethal dose of intravenous use of cocaine is about 500 milligrams. That doesn't mean, however that a smaller dose is safe. An estimated lethal dose when sniffing cocaine is unknown. These doses are estimates.

It is important to act rationally and fast when someone has an overdose. When the user is anxious or restless, try to calm him down. Bring him to a quiet place and never react to his delusions. It will only make him more restless. Try to talk about something else. If you notice heart or respiratory problems, contact a doctor.

Disclaimer: The documents contained in this web site are presented for information purposes only. The material is in no way intended to replace professional medical care or attention by a qualified psychiatrist or psychotherapist. It can not and should not be used as a basis for diagnosis or choice of treatment. If you find anything wrong, please notify us at .
Go to top of pageTop
Home Search Categories Discussion Get expert advice Unseen Login/out My account
Web4Health in other languages: Finnish German Greek Italian Polish Russian Swedish
add-cocaine-overdose Separator Copyright 2003-2013 Web4Health
Web4Health was selected as finalist for the 2008 Stockholm Challenge Award

Translate from your desktop
Instantly translate Word documents, Web pages and any written text with SYSTRAN Home Translator 6. The best personal translation software. Download SYSTRAN today.
systransoft.com/translation-products/desktop/free-trial

Translate Web4Health
We seek voluntary translators who are interested in translating Web4Health to new languages. We can provide the servers, and pay you 50 % of the income from ads on pages, which you have translated. We are especially interested in translators from German To English, From German, Swedish or English to French, Spanish, Italian, Greek, Finnish, Polish, Farsi, Russian.
web4health.info/en/tr/

Advertise here
Reach 300 000 visitors reading one million pages for a cost of 900 US $/month.
http://web4health.info/en/ad/